Gaviscon Advance side effects?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Daxter
Regular Member


Date Joined May 2013
Total Posts : 406
   Posted 3/3/2014 6:14 AM (GMT -6)   
This just crossed my mind, so I'd be interested in your opinions. I heard this medicine is supposed to create a raft to prevent reflux right? In the last few months it has served me well, as I would just take it at night and wake up in the morning perfectly fine. However recently I burped up acid in the night, which sent me into a panic. I've tripled, possibly quadrupled my intake of Gaviscon Advance throughout the day. And yet, my symptoms continue no matter how much I take, even including new ones like a horrible, foul taste and a constant popped left ear. Before about 5 days ago, I could burp all day and not get any of this. It all seems to have begun with that one reflux-burp in the middle of the night, leading to many more both day and night. This morning I ate oatmeal - the supposed best thing for reflux according to Dr Kouffman - and still got the foul taste, even with the Gaviscon. :(

So I was thinking, just as reflux meds like H2 Blockers/PPIs can cause rebound once they wear off, could Gaviscon also cause rebound, especially from how much of it I've been taking? Would I be better off just stopping all my meds and riding out the symptoms in this regard?


EDIT: Also, is there any harm in taking too much G.Advance in the first place, rebound or not? Just in case!

opnwhl4
Veteran Member


Date Joined Dec 2008
Total Posts : 4961
   Posted 3/3/2014 10:27 AM (GMT -6)   
Daxter-

I found this at WebMD

www.webmd.com/drugs/mono-5123-ALUMINUM%2FMAGNESIUM+ANTACID+-+ORAL.aspx?drugid=18801&drugname=Gaviscon+Oral

And this: www.ncbi.nlm.nih.gov/pubmed/23600790

This is only my thoughts, but it could be like a lot of other ant acids and such that loose their effectiveness over time. I am not sure why this happens though.

Are you sleeping on an incline as well? The biggest issue I see with extended use is that like other ant acids it can affect our body's uptake of certain meds and minerals and such. Also has a good chance of causing D.

Sorry I can't be of more help.

Take care,
Bill devil
opnwhl4
Moderator: GERD/Heartburn, Kidney disease

Nissen 6/06 and 5/09
#3 8/24/11

rjdriver
Regular Member


Date Joined Dec 2013
Total Posts : 63
   Posted 3/3/2014 1:48 PM (GMT -6)   
Daxter,

The small antacid effect in Gaviscon Advance liquid (if you are buying the UK version) is from 200 milligrams of potassium bicarbonate. It is a very low dose and will not neutralize much acid. To put it in perspective, a single tablet of Tums has 750 milligrams of calcium, and the recommended dose is 2-4 tablets. There is no "rebound" from this like there is from PPIs or H2 blockers. The effect does wear off after a few hours, but it is essentially just an alkaline substance used to counteract an acid.

The potassium bicarbonate is really in there to activate the sodium alginate, causing it to bubble up and form the raft on top of your stomach contents. Kind of like oil on top of water. They don't mix. That too goes away after a few hours, but it should be there long enough to accompany the stomach contents out. But it may not be as effective at night as it is during the day unless you are very diligent about not lying down until 3-4 hours after your last food or drink (especially drink). When you go horizontal, the raft goes horizontal with you, exposing the esophagus to what's underneath.

I know you have the head of your bed raised, but you would have to sleep standing up to completely avoid this. So the time between last meal and lying down becomes the critical factor.

Post Edited (rjdriver) : 3/3/2014 4:12:25 PM (GMT-7)


Noelle3
Regular Member


Date Joined Sep 2013
Total Posts : 193
   Posted 3/3/2014 2:58 PM (GMT -6)   
rjdriver, thanks for all that information.

I take Gaviscon advance too and find it's quite helpful at alleviating my symptoms for a couple of hours during the day. I don't eat anything 3 hours before going to bed. However I need to drink water during this time. Also I wake up during the night with my mouth super dry and with pain/burning throat and find taking sips of water helps this.

Chuy
New Member


Date Joined Apr 2013
Total Posts : 6
   Posted 3/3/2014 4:42 PM (GMT -6)   
Have ordered Gaviscon Adv from UK with the hopes of thwarting PPI Omeperazole rebound during weaning from PPI use. I use OraMoist patch during sleep to moisturize my mouth and throat thereby keeping me from having to drink during sleep time. Hope it continues working. Will keep posting with results and will keep reading posts for excellent info exchanged.

rjdriver
Regular Member


Date Joined Dec 2013
Total Posts : 63
   Posted 3/3/2014 6:11 PM (GMT -6)   
Noelle,

Due to my BPH, I am very familiar with getting up in the middle of the night, and with the dry mouth that usually goes with it. I used to take a swig of water a a carbonated beverage to relieve it, but now I grin and bear it. Of course if your throat is burning you have to drink something to relieve it. Alkaline water might be a good idea for that if the burning is from pepsin or stomach acid.

Noelle3
Regular Member


Date Joined Sep 2013
Total Posts : 193
   Posted 3/4/2014 7:01 AM (GMT -6)   
Chuy - I will ask my doc about OraMoist patches. I didn't realise there was something you could do about this because the last time I asked her she said just take some water!

Rjdriver - I did the 24Hr PH test which was "normal" for acid, but it doesn't measure any other reflux. The surgeon I saw said that my oesophagus was over sensitised by the bisphosphonate tablet I took for my osteoporosis in May of last year. Not sure what to think about that diagnosis as it seems to be a catch-all term for when they really don't know what's going on and are not prepared to do more tests. Anyway, I still have the burning painful throat and am trying to find ways to manage that.

Post Edited (Noelle3) : 3/4/2014 5:16:48 AM (GMT-7)


speden
Regular Member


Date Joined Oct 2009
Total Posts : 175
   Posted 3/6/2014 8:51 PM (GMT -6)   
Daxter, increased burping is sometimes a sign of a change in the function of your esophagus. The pressure in the LES and/or UES may have decreased, which makes it easier for gas and acid from the stomach to reflux up to your mouth and sinuses. You may have entered a new stage in your condition and Gaviscon may no longer be enough to control all the symptoms. If you find yourself taking a lot of Gaviscon and not getting relief, it might be time to consider a PPI.
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, September 19, 2018 7:32 AM (GMT -6)
There are a total of 3,004,562 posts in 329,154 threads.
View Active Threads


Who's Online
This forum has 161744 registered members. Please welcome our newest member, rju65654.
285 Guest(s), 4 Registered Member(s) are currently online.  Details
142, RobLee, Mamatomypeas, iPoop